MAUDE Adverse Event Report: SHAPE MEMORY MEDICAL INC. IMPEDE EMBOLIZATION PLUG; VASCULAR EMBOLIZATION DEVICE

SHAPE MEMORY MEDICAL INC. IMPEDE EMBOLIZATION PLUG; VASCULAR EMBOLIZATION DEVICE
Model Number IMP-10
Medical Device Problem Codes Positioning Failure (1158); Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2022
Type of Reportable Event Malfunction
Event or Problem Description
Patient presented with a lusorian artery aneurysm.After deploying an abbot avpii plug to the aneurysm, an imp-10 was delivered using a 7fr terumo destination sheath.Five minutes after deployment, it was found the imp-10 anchor coil had elongated which motivated the physicians to remove the device by snaring it to prevent the possibility of migration occurring.Snaring the imp-10 caused the foam plug portion of the device to separate from the anchor coil and migrate towards the axillary artery.Ultimately, the physicians succeeded in removing the imp-10 radiopaque marker and much of the anchor coil and an estimated 80% of the foam plug.No adverse event to the patient occurred.Following this, the case was completed using a combination of imp-fx-12 and imp-fx-12x5 devices as well as other embolic devices not manufactured by smm.The patient status was reported stable.
 
Additional Manufacturer Narrative
Following delivery of an imp-10 device to treat a lusorian artery aneurysm, the anchor coil of the device had elongated which motivated the physicians to remove the device by snaring it to prevent the possibility of migration from occurring.Snaring led the foam plug portion of the imp-10 device to separate from the anchor coil and migrate towards the axillary artery.The physicians removed the imp-10 radiopaque marker, the majority of the anchor coil, and an estimated 80% of the foam plug.No adverse event resulted from the device malfunction.This device has been returned to shape memory medical and a supplemental report will be filed after the investigation is completed.
 
Additional Manufacturer Narrative
Five minutes after the physician deployed the imp-10 device to the lusorian artery aneurysm, the imp-10 coil had straightened.Because of this, the physician chose to snare the imp-10 device so as to prevent the possibility of migration occurring.Snaring the device caused the foam plug portion of the device to separate from the anchor coil and migrate towards the axillary artery.Note: snaring is not recommended per the impede ifu.The ifu only advises device withdrawal "if difficulties occur when deployed the impede embolization plug and the smp plug has not exited the cathter/sheath within the recommended working time." under these circumstances, the physician is advised to "wait a minimum of five (5) minutes to allow the smp plug to expand within the catheter/sheath.Withdraw and remove the guidewire; using a syringe to apply light suction, remove the device and catheter/sheath simultaneously as one unit." shape memory medical's investigation of this incident comprised of record review, inspection of the returned imp-10 components, and review of images and videos provided from the case.Record review did not identify any findings that could be related to the reported anchor coil elongation.Inspection of the returned imp-10 foam plug component confirmed that the entirety of the foam plug was not removed from the patient.Additionally, the anchor coil (which consists of a platinum coil bonded to a nitinol core wire) appeared to be made to specification, however, it was found that it was found that the weld bonding the platinum coil to the nitinol wire had failed.This likely occurred during device snaring.Finally, images and videos of the device delivery provided from the case were reviewed.Based on the information known about this incident, no definitive root cause can be attributed to the anchor coil elongation.It is possible that due to anatomical variation the anchor coil may deploy in different configurations (including straight).
 
Event or Problem Description
Patient presented with a lusorian artery aneurysm.After deploying an abbot avpii plug to the aneurysm, an imp-10 wasdelivered using a 7fr terumo destination sheath.Five minutes after deployment, it was found the imp-10 anchor coil had elongated which motivated the physicians to remove the device by snaring it to prevent the possibility of migration occurring.Snaring the imp-10 caused the foam plug portion of the device to separate from the anchor coil and migrate towards the axillary artery.Ultimately, the physicians succeeded in removing the imp-10 radiopaque marker and much of the anchor coil and anestimated 80% of the foam plug.No adverse event to the patient occurred.Following this, the case was completed using a combination of imp-fx-12 and imp-fx-12x5 devices as well as other embolic devices not manufactured by smm.The patient status was reported stable.

Brand Name
IMPEDE EMBOLIZATION PLUG
Common Device Name
VASCULAR EMBOLIZATION DEVICE
Manufacturer (Section D)
SHAPE MEMORY MEDICAL INC.
807 aldo ave.
suite 109
santa clara CA 95054 2252
Manufacturer (Section G)
SHAPE MEMORY MEDICAL INC.
807 aldo ave.
suite 109
santa clara CA 95054 2252
Manufacturer Contact
meghan reu
807 aldo ave.
suite 109
santa clara, CA 95054-2252
4086495175
MDR Report Key15157566
Report Number3013353964-2022-00002
Device Sequence Number5323890
Product Code KRD
UDI-Device Identifier00810041650023
UDI-Public+00810041650023
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K181051
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/09/2024
Device Model NumberIMP-10
Device Catalogue NumberIMP-10
Device Lot NumberF22051301E
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/28/2022
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/21/2022
Supplement Date Received by Manufacturer07/21/2022
Initial Report FDA Received Date08/03/2022
Supplement Report FDA Received Date10/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/09/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown